5 months into PMR

My husband and I have lived in Spain before we bought our bungalow here in Cambs. I had the onset of PMR in July without realising what the intense pains were. From Xrays the doctor at first said it was osteoarthritis of my hips but symptoms became so bad that further tests showed that it was probably PMR as well. I was put on to 20mg Pred straight away plus all the other tablets to go with them. We returned to Spain in Sept and only came back here 3 weeks ago. I find that the morning pains generally last much longer than in Spain but am not sure whether this is because the Pred. dose was reduced to 12.5mg from 15mg only the week before we arrived here or whether it is the affect of the colder weather. Has anyone experience of similar to give me an answer please?

13 Replies

oldestnewest
  • Hi sooWOO,

    Probably a combination of both. Colder weather makes us all seize up slightly, in fact I'm sure someone wrote on here that it was recommended that you be very careful when reducing during the winter, and some doctors advise you don't. No sure how many adhere to that though.

    If you felt okay at 15mg then the drop down to 12.5mg may have been just too much. Although it is a recognised drop, for many it's just a little too big - the recommendation is not to drop more than 10% of your current dose - and on 15mg that would be 1.5mg at the most.

    Some people also try splitting their dose, approx 2/3rd in morning, 1/3rd evening - and say that helps with the morning pains. I cannot advise on that, Never tried it.

    If you're still having problems three weeks on new dose, then perhaps you should consider taking another 1mg to see if that helps. The last thing you want is to feel rubbish over Christmas, which is always a bit stressful at the best of times.

    Take care.

  • We were told by one of our fellow PMR patients at our get together last month that her GP advised against reducing preds in the winter. This certainly seemed to work well for her, not least because she is on a lower dose of preds now than I am, even though she was diagnosed after I was!

    Good luck.

  • It does seem to depend so much on the doctor treating you and how much they understand the situation. My local doctor was reluctant to even prescribe Pred. but I had been diagnosed by my daughter's doctor as we were staying with her at the time PMR flared up so my local doc was then bound to follow it up especially after I had seen the Rheumatologist. It was he who suggested the drop from 15mg to 12.5mg. Thanks for your prompt and helpful reply.

  • Thanks for your help - it's so useful.

  • DorsetLady, It appears you are precisely right. The proinflammatory cytokine interleuken-6 increased significantly in laboratory animals subjected to cold stress.

    I had planned on attending world cup winter events in Lake Placid NY this January, when temperatures commonly reach zero to minus 20 Fahrenheit. Thanks to your info, I think I will watch them on TV.

  • Good idea. Although you'll miss the atmosphere of the event, you'll be looking after your health. As we always say, there will be another chance to do things, in the meantime - enjoy from the comfort of your living room!

  • As DL says - probably a mixture of both. You might find it easier to reduce 1mg at a time in future. And don't try until after Christmas! If it is due to steroid withdrawal you should find it fades over a few weeks at the new dose but there are people who take even longer - hence a smaller step-down is easier.

    I have a friend with PMR who has a villa in Torrevieja. She was there for all of October, arrived back in the UK for the gales and heavy rain last month - and commented immediately how well she had felt there and now didn't!

    I told someone earlier on another forum that the rheumaticks our parents and grandparents generation complained of were in some cases PMR. It was well known that low-lying and damp areas were particularly bad for it - like East Anglia!

  • According to data from Upjohn Pharmaceuticals, withdrawal symptoms from depo-medrol occur at 5.3 mg. I am now tapering on this drug according to a daily chart I generated from Pfizer release profile data and spiking the depo-medrol with oral medrol to flatten the pulse and to remain above the 5.3 mg withdrawal point.

    Last week I allowed my serum level on the 7th day after the injection to fall below the 5.3 mg withdrawal point to test if I my serum levels were accurately following the chart. Interestingly the withdrawal symptoms occurred at exactly this level and 32 hours after the next injection the withdrawal symptoms resolved.

    My observations here are that I can predict withdrawal levels with this drug and if they occur, the symptoms can be reversed with the following dose. In an article on tapering with oral pred, Dasgupta stated "there is no data on tapering with depo-medrol". I think I may try to reach out to him and explain what I am doing; especially if it is effective.

  • We too have our other home in Torrevieja and look forward to returning there on Jan, 2nd. for warmer weather. It will be interesting to see what the Rheumatologist in Spain has to recommend as my treatment compared to the Rheumatologist here in UK.

  • Ooh - maybe we can arrange a support group meeting there!!!

  • My rumatolagist is one of the no reduction in winter when I saw him end October I was on one day 7mg next day 6mg had been for all month ready to go to 6mg 1st December he said stay on 6/7 mg till end of March. Has put it in writing to GP so no problem without scripts . The cold this week got to me thermals, top and bottom , winter hat,gloves . The works

  • Yes, I'm one who does not want to reduce during the colder months, and my Rheumy agrees with this. I'm not a winter person anyway, never have been, so once the north wind begins to blow I pretty much wear my duvet to go shopping!

  • It sounds like a combination of things. You reduced in a big step just as you were moving from a warm clime to a cooler damper one. I agree you should give the reduction a bit longer, but if your symptoms start to worsen please don't hesitate to go up a bit as Dorset Lady suggests, and next time you try a reduction take a much smaller step. Make sure you keep yourself very warm, and get as much rest as you can, not neglecting the exercise you need to keep healthy!

You may also like...